July  2011, 16(1): 265-282. doi: 10.3934/dcdsb.2011.16.265

A rigorous derivation of hemitropy in nonlinearly elastic rods

1. 

Department of Mathematics and Department of Mechanical & Aerospace Engineering, Cornell University, Ithaca, NY, United States

Received  April 2010 Revised  September 2010 Published  April 2011

We consider a class of nonlinearly hyperelastic rods with helical symmetry, cf. [7]. Such a rod is mechanically invariant under the symmetries of a circular-cylindrical helix. Examples include idealized DNA molecules, wire ropes and cables. We examine the limit as the pitch of the helix characterizing the symmetry approaches zero and show that the resulting model is a hemitropic rod. The former is mechanically invariant under all proper rotations about its centerline and generally possesses chirality or handedness in its mechanical response, cf. [7]. An isotropic rod is also rotationally invariant but, in addition, enjoys certain reflection symmetries, which rule out chirality. Isotropy implies hemitropy, but the converse is not generally true. We employ both averaging methods and methods of gamma convergence to obtain the effective or homogenized (hemitropic) problem, the latter not corresponding to a naïve average.
Citation: Timothy J. Healey. A rigorous derivation of hemitropy in nonlinearly elastic rods. Discrete & Continuous Dynamical Systems - B, 2011, 16 (1) : 265-282. doi: 10.3934/dcdsb.2011.16.265
References:
[1]

Springer-Verlag, New York, 2cnd edition, 2005. Google Scholar

[2]

Recent Contributions to Nonlinear Partial Differential Equations, eds., H Berestycki & H. Brezis, Pitman, London, (1981), 50-62.  Google Scholar

[3]

Oxford University Press, Oxford, 2002. doi: 10.1093/acprof:oso/9780198507840.001.0001.  Google Scholar

[4]

Oxford University Press, Oxford, 2002.  Google Scholar

[5]

Springer-Verlag, New York, 1989.  Google Scholar

[6]

Springer-Verlag, New York, 1983.  Google Scholar

[7]

Math. Mech. Solids, 7 (2002), 405-420.  Google Scholar

[8]

Int. J. Bifur.Chaos, 15 (2005), 949-965. doi: 10.1142/S0218127405012387.  Google Scholar

[9]

Cambridge University Press, Cambridge, 2008.  Google Scholar

[10]

in M. Deville and R. Owens, editors, "Proceedings of the 16th IMACS World Congress 2000,'' pp. 1-8, 2000. Google Scholar

[11]

Cornell University, 2009. Google Scholar

[12]

Princeton University Press, Princeton, N.J., 1970.  Google Scholar

show all references

References:
[1]

Springer-Verlag, New York, 2cnd edition, 2005. Google Scholar

[2]

Recent Contributions to Nonlinear Partial Differential Equations, eds., H Berestycki & H. Brezis, Pitman, London, (1981), 50-62.  Google Scholar

[3]

Oxford University Press, Oxford, 2002. doi: 10.1093/acprof:oso/9780198507840.001.0001.  Google Scholar

[4]

Oxford University Press, Oxford, 2002.  Google Scholar

[5]

Springer-Verlag, New York, 1989.  Google Scholar

[6]

Springer-Verlag, New York, 1983.  Google Scholar

[7]

Math. Mech. Solids, 7 (2002), 405-420.  Google Scholar

[8]

Int. J. Bifur.Chaos, 15 (2005), 949-965. doi: 10.1142/S0218127405012387.  Google Scholar

[9]

Cambridge University Press, Cambridge, 2008.  Google Scholar

[10]

in M. Deville and R. Owens, editors, "Proceedings of the 16th IMACS World Congress 2000,'' pp. 1-8, 2000. Google Scholar

[11]

Cornell University, 2009. Google Scholar

[12]

Princeton University Press, Princeton, N.J., 1970.  Google Scholar

[1]

Manoel J. Dos Santos, Baowei Feng, Dilberto S. Almeida Júnior, Mauro L. Santos. Global and exponential attractors for a nonlinear porous elastic system with delay term. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2805-2828. doi: 10.3934/dcdsb.2020206

[2]

Fioralba Cakoni, Pu-Zhao Kow, Jenn-Nan Wang. The interior transmission eigenvalue problem for elastic waves in media with obstacles. Inverse Problems & Imaging, 2021, 15 (3) : 445-474. doi: 10.3934/ipi.2020075

[3]

Jianli Xiang, Guozheng Yan. The uniqueness of the inverse elastic wave scattering problem based on the mixed reciprocity relation. Inverse Problems & Imaging, 2021, 15 (3) : 539-554. doi: 10.3934/ipi.2021004

[4]

Jia Cai, Guanglong Xu, Zhensheng Hu. Sketch-based image retrieval via CAT loss with elastic net regularization. Mathematical Foundations of Computing, 2020, 3 (4) : 219-227. doi: 10.3934/mfc.2020013

[5]

Bo Tan, Qinglong Zhou. Approximation properties of Lüroth expansions. Discrete & Continuous Dynamical Systems, 2021, 41 (6) : 2873-2890. doi: 10.3934/dcds.2020389

[6]

Muhammad Aslam Noor, Khalida Inayat Noor. Properties of higher order preinvex functions. Numerical Algebra, Control & Optimization, 2021, 11 (3) : 431-441. doi: 10.3934/naco.2020035

[7]

Shu-Yu Hsu. Existence and properties of ancient solutions of the Yamabe flow. Discrete & Continuous Dynamical Systems, 2018, 38 (1) : 91-129. doi: 10.3934/dcds.2018005

[8]

M. R. S. Kulenović, J. Marcotte, O. Merino. Properties of basins of attraction for planar discrete cooperative maps. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2721-2737. doi: 10.3934/dcdsb.2020202

[9]

Wei Liu, Pavel Krejčí, Guoju Ye. Continuity properties of Prandtl-Ishlinskii operators in the space of regulated functions. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3783-3795. doi: 10.3934/dcdsb.2017190

[10]

Jiyu Zhong. Qualitative properties and bifurcations of a leaf-eating herbivores model. Discrete & Continuous Dynamical Systems - B, 2021, 26 (6) : 3381-3407. doi: 10.3934/dcdsb.2020236

[11]

Andreu Ferré Moragues. Properties of multicorrelation sequences and large returns under some ergodicity assumptions. Discrete & Continuous Dynamical Systems, 2021, 41 (6) : 2809-2828. doi: 10.3934/dcds.2020386

[12]

Suzete Maria Afonso, Vanessa Ramos, Jaqueline Siqueira. Equilibrium states for non-uniformly hyperbolic systems: Statistical properties and analyticity. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021045

[13]

Shuting Chen, Zengji Du, Jiang Liu, Ke Wang. The dynamic properties of a generalized Kawahara equation with Kuramoto-Sivashinsky perturbation. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021098

[14]

Antonio De Rosa, Domenico Angelo La Manna. A non local approximation of the Gaussian perimeter: Gamma convergence and Isoperimetric properties. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021059

[15]

Krzysztof Stempak. Spectral properties of ordinary differential operators admitting special decompositions. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021054

[16]

Fei Liu, Xiaokai Liu, Fang Wang. On the mixing and Bernoulli properties for geodesic flows on rank 1 manifolds without focal points. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021057

[17]

Haiyan Wang, Jinyan Fan. Convergence properties of inexact Levenberg-Marquardt method under Hölderian local error bound. Journal of Industrial & Management Optimization, 2021, 17 (4) : 2265-2275. doi: 10.3934/jimo.2020068

[18]

Andrew Comech, Elena Kopylova. Orbital stability and spectral properties of solitary waves of Klein–Gordon equation with concentrated nonlinearity. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021063

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (93)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]